Despite advances in anti-emetic therapy, chemotherapy-induced nausea and vomiting (CINV) still poses a significant burden to patients undergoing chemotherapy. Nausea, in particular, is still highly prevalent in this population. Ginger has been traditionally used as a remedy for gastrointestinal complaints and has been suggested as a viable adjuvant treatment for nausea and vomiting in the cancer context.
To inform clinicians of the relevant literature regarding gingers application as an anti-CINV agent.
Data generated from three recent systematic reviews regarding the clinical efficacy, mechanisms of action, and safety concerns of ginger in the chemotherapy setting will be presented.
Bioactive compounds within the rhizome of ginger interact with several pathways that are directly implicated in CINV (i.e. 5-HT3 antagonism) in addition to pathways that could play secondary roles by exacerbating symptoms. In regards to gingers clinical efficacy, of the seven RCTs included in our review, five reported favourable results. Of these, three studies found ginger reduced either acute nausea only or both acute and delayed nausea and vomiting when combined with standard anti-CINV treatment. The two remaining studies found ginger reduced either acute or delayed nausea and vomiting equal to metoclopramide. An oft-cited concern of ginger usage is its potentially adverse effects on platelet aggregation; however, our review was unable to find consistent data to support this conclusion.
While there have been multiple viable mechanisms of action identified as well as several clinical studies that support the use of ginger for CINV, the considerable limitations in the methodology employed in some studies present genuine uncertainty about its efficacy in the chemotherapy setting and further trials are currently being conducted to resolve these uncertainties. Furthermore, while the concerns regarding ginger’s interaction with anti-coagulant therapy are not firmly supported by the current literature, caution is advised in at-risk patients.